Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 247, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 13, 2005, 5:01 PM CDT for Butler County, Cowley County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 5:01 PM CDT (22:01 UTC)
- Expired
- Sep 13, 2005, 5:37 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:25 PM CDT | HAIL 0.75 | Latham, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 132201 SVRICT KSC015-035-132300- /O.NEW.KICT.SV.W.0247.050913T2201Z-050913T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 501 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS. SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 600 PM CDT. * AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ATLANTA...OR ABOUT 27 MILES NORTHEAST OF ARKANSAS CITY...MOVING NORTHEAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ATLANTA...BURDEN...CAMBRIDGE...LATHAM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3743 9693 3728 9681 3734 9652 3776 9651 $$ BOWMAN
2 follow-up statements
000 WWUS53 KICT 132212 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 510 PM CDT TUE SEP 13 2005 KSC015-035-132300- /O.CON.KICT.SV.W.0247.000000T0000Z-050913T2300Z/ BUTLER KS-COWLEY KS- 510 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN COWLEY AND SOUTHEASTERN BUTLER COUNTIES UNTIL 600 PM CDT... AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZED HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF LATHAM...OR 21 MILES SOUTHEAST OF EL DORADO...AND MOVING NORTHEAST AROUND 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN COWLEY AND SOUTHEASTERN BUTLER COUNTIES. THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...GOLFBALL SIZED HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER ...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3743 9693 3728 9681 3734 9652 3776 9651 $$ ES
000 WWUS53 KICT 132237 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 535 PM CDT TUE SEP 13 2005 KSC015-035-132246- /O.CAN.KICT.SV.W.0247.000000T0000Z-050913T2300Z/ BUTLER KS-COWLEY KS- 535 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY AND SOUTHEASTERN BUTLER COUNTIES HAS BEEN CANCELLED... AT 534 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED NORTHEAST OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER SEVERE THUNDERSTORM WATCH NUMBHER 784 REMAINS IN EFFECT FOR BOTH BUTLER AND COWLEY COUNTIES. IF YOU LIVE IN EITHER BUTLER OR COWLEY COUNTY, REMAIN ALERT FOR SEVERE THUNDERSTORMS AND BE LISTENING FOR LATER STATEMENTS AND POSSIBLY FURTHER WARNINGS. LAT...LON 3743 9693 3728 9681 3734 9652 3776 9651 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:33 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 13, 3:33 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT TUE SEP 13 2005 .DISCUSSION... MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE WEATHER THIS EVENING. TONIGHT: 19Z SURFACE ANALYSIS DEPICTED A COMPLEX PATTERN WITH WEAK MESOLOW OVER MCPHERSON COUNTY WITH A TRAILING WEAK SURFACE TROF AXIS SOUTHWARD THROUGH EAST WICHITA TO NEAR PONCA CITY. AN OUTFLOW BOUNDARY WAS DRAPED ACROSS SOUTHEAST KS AND THE FLINT HILLS. THE COLD FRONT EXTENDS FROM THE SURFACE LOW THROUGH HUTCHINSON INTO FAR NORTHWEST OKLAHOMA. SOUTHEAST OF THE COLD FRONT AND SURFACE TROF, CAPE VALUES ON THE ORDER OF 3,000 TO 4,000 J/KG - SO EXTREMELY UNSTABLE. DEEP LAYER SHEAR, MOSTLY RESULTING FROM SPEED SHEAR, IS ON THE ORDER OF 35-45 KTS INTO THIS EVENING. LIMITING FACTOR FOR SEVERE CONVECTIVE DEVELOPMENT THUS FAR HAS BEEN WEAK CONVERGENCE. HOWEVER, A 105 KT UPPER SPEED MAX IS NOSING OUT OF THE SOUTHERN ROCKIES INTO SOUTHERN KS WITH A STRONGLY DIFFLUENT PATTERN OVER EASTERN KS INTO THIS EVENING. THIS WILL LIKELY PROVIDE LARGE SCALE ASCENT, IN CONJUNCTION WITH THE SURFACE BOUNDARIES TO PROMOTE SCATTERED STRONG-SEVERE THUNDERSTORMS INTO THIS EVENING. MAIN THREATS EXPECTED ARE LARGE HAIL AND DAMAGING WINDS, ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT FOR ANY STORM TRAVELING ALONG AN OUTFLOW BOUNDARY. BY 12Z WEDNESDAY, COLD FRONT SHOULD EXTEND FROM EXTREME NORTHERN OKLAHOMA ACROSS EXTREME SOUTHEAST KS. THE GFS AND ESPECIALLY NAM, SHOW ISENTROPIC LIFT DEVELOPING OVER WESTERN AND CENTRAL KS LATE TONIGHT, SO ALSO CARRYING LOW POPS WELL NORTH OF FRONT IN CENTRAL KS. WEDNESDAY-THURSDAY: 850 FRONT WILL REMAIN STALLED NEAR THE KS/OK BORDER. CHANCES OF SHOWERS/T-STORMS WILL CONTINUE OVER SOUTHERN KS WEDNESDAY. CLOUDS, PRECIPITATION, AND EASTERLY WINDS WILL KEEP HIGHS DOWN IN LOWER 70S, SO IT SHOULD FEEL MUCH COOLER. NEXT SOUTHERN STREAM SHORTWAVE WILL LIFT OUT ACROSS KS/OK WEDNESDAY NIGHT INTO THURSDAY. NAM AND GFS SHOW COUPLED UPPER JET STRUCTURE ACROSS NORTHERN OKLAHOMA INTO SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. SO WOULD EXPECT HEAVY RAINFALL POTENTIAL JUST SOUTHEAST OF SOUTHEAST KS. THIS COULD CHANGE WITH LATER MODEL RUNS, SO WILL CONTINUE TO WATCH. NEVETHELESS, HIGH CHANCE POPS FOR SOUTHEAST KS LOOK WARRANTED. THURSDAY NIGHT-FRIDAY NIGHT: WARM AIR ADVECTION/ISENTROPIC LIFT PATTERN WILL DEVELOP ACROSS THE KANSAS REGION AHEAD OF AN UPPER TROF DIGGING INTO THE GREAT BASIN. STRONGEST MOISTURE TRANSPORT/ISENTROPIC LIFT SIGNAL IS FOR FRIDAY NIGHT PER 12Z GFS. THEREFORE CURRENT SLIGHT CHANCE POPS LOOK GOOD FOR FRIDAY NIGHT WITH ELEVATED CONVECTION POSSIBLE. SATURDAY-TUESDAY: UPPER TROF OVER THE SOUTHWEST WILL LIFT OUT ACROSS THE NORTHERN AND CENTRAL PLAINS LATE SATURDAY THROUGH SUNDAY EVENING. THE 12Z GFS AND 00Z ECMWF HAVE THE ASSOCIATED COLD FRONT PUSHING SOUTHWARD AND STALLING IN CENTRAL/SOUTH CENTRAL KS SUNDAY NIGHT INTO MONDAY. THIS LOOKS TO BE THE NEXT CHANCE OF THUNDERSTORMS IN OUR AREA. THESE MODELS THEN SHOW ANOTHER UPPER TROF DIGGING INTO THE NORTHERN ROCKIES FROM SOUTHWEST CANADA BY 00Z TUESDAY. THIS MAY ALLOW THE FRONT TO TEMPORARILY LIFT NORTHWARD ON TUESDAY, BEFORE THE FRONT COMES BACK DOWN INTO OUR AREA PERHAPS TUESDAY NIGHT. THAT WILL BE SOMETHING TO WATCH FOR IN LATER MODEL RUNS. THERMAL PATTERN AND SOUTHERLY FLOW FAVORS ABOVE NORMAL TEMPERATURES OVER THE WEEKEND AHEAD OF THE STALLING COLD FRONT, AND WILL THEN MAINTAIN NEAR NORMAL TEMPERATURES MONDAY-TUESDAY. CARUSO && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 73 60 81 / 40 60 40 20 HUTCHINSON 59 72 59 81 / 30 40 30 10 NEWTON 62 72 59 81 / 40 40 30 20 ELDORADO 62 72 60 81 / 40 50 40 20 WINFIELD-KWLD 63 73 61 81 / 70 60 50 30 RUSSELL 54 73 55 81 / 20 20 20 10 GREAT BEND 55 72 57 81 / 30 30 20 10 SALINA 58 73 57 81 / 20 30 20 10 MCPHERSON 58 73 58 81 / 30 30 30 10 COFFEYVILLE 64 76 62 81 / 80 60 70 50 CHANUTE 63 76 60 80 / 70 60 60 30 IOLA 63 75 59 80 / 60 50 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 13, 4:15 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT TUE SEP 13 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS INTO THIS EVENING. THE MAIN THREATS WILL BE LARGE HAIL TO GOLFBALL SIZE OR LARGER AND DAMAGING WINDS. A TORNADO CANNOT BE RULED OUT IN SOUTHEASTERN KANSAS THROUGH EARLY THIS EVENING. LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT IN EXTREME SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT OVER MUCH OF THE AREA WITH THE THREAT SHIFTING TO SOUTH CENTRAL AND SOUTHEAST KANSAS FOR THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY BRING SOME LOCALIZED FLOODING, ESPECIALLY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER. THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY NIGHT, SUNDAY NIGHT AND MONDAY. AT THIS TIME IT IS TOO EARLY OUT TO SPECULATE ON THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM LAWSON/JMC
In the hours before
Special weather statement, Sep 13, 3:03 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT TUE SEP 13 2005 KSZ052>053-068>072-082>083-091>096-098>100-140300- ALLEN KS-BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS- ELK KS-GREENWOOD KS-HARPER KS-HARVEY KS-KINGMAN KS- LABETTE KS-MARION KS-MONTGOMERY KS-NEOSHO KS- SEDGWICK KS-SUMNER KS-WILSON KS-WOODSON KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 784 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 18 COUNTIES IN CENTRAL KANSAS CHASE MARION IN SOUTH CENTRAL KANSAS BUTLER COWLEY HARPER HARVEY KINGMAN SEDGWICK SUMNER IN SOUTHEAST KANSAS ALLEN CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON WOODSON THIS INCLUDES THE CITIES OF...ANTHONY...ARKANSAS CITY...AUGUSTA... CHANUTE...COFFEYVILLE...COTTONWOOD FALLS...EL DORADO...EUREKA... FREDONIA...HARPER...HILLSBORO...HOWARD...INDEPENDENCE...IOLA... KINGMAN...MARION...NEWTON...PARSONS...SEDAN...WELLINGTON... WICHITA...WINFIELD AND YATES CENTER.
Special weather statement, Sep 13, 3:26 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT TUE SEP 13 2005 KSZ096-132100- NEOSHO- 326 PM CDT TUE SEP 13 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NEOSHO COUNTY... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THAYER...OR 15 MILES SOUTH OF CHANUTE...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
Local storm report, Sep 13, 4:01 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ERIE 37.57N 95.24W
09/13/2005 1.75 INCH NEOSHO KS EMERGENCY MNGR
&&
ESLocal storm report, Sep 13, 4:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL ERIE 37.57N 95.24W
09/13/2005 1.00 INCH NEOSHO KS TRAINED SPOTTER
0403 PM HAIL ERIE 37.57N 95.24W
09/13/2005 2.75 INCH NEOSHO KS TRAINED SPOTTER
&&
ESLocal storm report, Sep 13, 4:09 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL STARK 37.69N 95.14W
09/13/2005 0.75 INCH NEOSHO KS TRAINED SPOTTER
&&
RECThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 50 min |
| Sep 13, 4:49 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 56 min |
| Sep 13, 5:15 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 60 min |
| Sep 13, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 64 min |
| Sep 13, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 45 min |
| Sep 13, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 58 min |
| Sep 13, 6:03 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 51 min |
| Sep 13, 6:09 PM CDT | Tornado Warning | ICT | Elk | 51 min |
| Sep 13, 6:14 PM CDT | Tornado Warning | ICT | Neosho | 37 min |
| Sep 13, 6:35 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley, Elk | 40 min |
| Sep 13, 6:55 PM CDT | Tornado Warning | ICT | Montgomery, Wilson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.